Over a 3‐year period, we encountered 6 adults whose seizure control unexpectedly deteriorated with the occurrence of partial status epilepticus and daily multiple seizures. Analysis of the case histories and subsequent clinical follow‐up for 1 1/2 to 3 years disclosed the following evidence that demonstrates the role of carbamazepine‐epoxide in the development of the seizure exacerbation: (1) There were high serum carbamazepine‐epoxide concentrations while serum carbamazepine concentrations were lower than or the same as baseline levels; (2) all patients were taking drugs that are known to increase serum carbamazepine‐epoxide concentrations; (3) status epilepticus failed to respond to intravenous phenytoin loading; (4) seizure exacerbation in all patients was corrected by withholding carbamazepine dose; (5) seizure exacerbation recurred in 1 patient who resumed the same dose of carbamazepine; and (6) there were no prior status epilepticus or daily multiple seizures despite previous toxicities with other antiepileptic drugs in 3 patients. Our experience shows that inconspicuous elevation of carbamazepine‐epoxide levels during polytherapy may precipitate a distinct state of drug toxicity characterized by severe exacerbation of seizures. Mental retardation may be a predisposition to this condition.
ASJC Scopus subject areas
- Clinical Neurology